IPLab:Lab 6:Rheumatoid Arthritis

From Pathology Education Instructional Resource
Jump to: navigation, search

Contents

Clinical Summary

This 57-year-old white female had suffered from rheumatoid arthritis for 20 years. During this period, many joints were involved, some seriously. Because of the severe pain of this arthritis the patient was placed on steroids and was given analgesics, some of which contained acetaminophen. The patient also took additional analgesics (aspirin and/or acetaminophen) to help control the pain. The patient was admitted to the emergency room for weakness and hematemesisHematemesis is the vomiting of blood.. On admission the patient's hematocrit was 21%A hematocrit value represents the number of packed red cells in mL per 100 mL of centrifuged whole blood--expressed as a percentage. A normal hematocrit for a female is 34 to 44%.. Endoscopy demonstrated a large bleeding ulcer and fresh blood in the stomach and proximal duodenum. The sites of bleeding were cauterized; however, shortly after the procedure the patient became hypotensive and died despite aggressive resuscitation.

Autopsy Findings

There were numerous erosions and ulcers in the gastrointestinal tract and a large quantity of fresh blood in the gastrointestinal tract. There was also significant swelling and deformation in multiple joints. On the medial aspect of the right foot there was a firm, irregular, rubbery subcutaneous nodule measuring 2 x 1.5 cm. The cut surface was whitish-yellow and fibrous.

Images

Virtual Microscopy

Study Questions


Additional Resources

Reference

Journal Articles

Images

Related IPLab Cases